Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 61, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Aug 22, 1997, 6:21 PM CDT for Taylor County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 1997, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 22, 1997, 7:10 PM CDT
- In force
- 49 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Taylor County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:45 PM CDT | Thunderstorm Wind 52 | Buffalo Gap, TX | |
| Aug 22, 6:45 PM CDT | Hail 0.75 | Buffalo Gap, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2272 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 222322 RRA TORSJT TXC441-230010- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 621 PM CDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 710 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...TAYLOR COUNTY AT 619 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A POSSIBLE TORNADO 8 MILES SOUTHWEST OF ABILENE OR 5 MILES NORTH OF BUFFALO GAP MOVING SOUTH AT 10 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... BUFFALO GAP. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 22, 1:40 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 22, 1:40 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 139 PM CDT FRI AUG 22 1997 UPPER RIDGE EXTENDING THROUGH THE INTERMOUNTAIN WEST WILL SHARPEN AND EXTEND TO THE NORTH CENTRAL PLAINS THE NEXT 2 DAYS...WITH UPPER FLOW OVER WEST CENTRAL TX BECOMING MORE NORTHERLY. NGM/ETA DEVELOP CONVECTION EARLY IN THE FIRST PERIOD OVER CENTRAL TEXAS...IN THE VICINITY OF THIS MORNING/S DECAYED MCS. THIS SEEMS PLAUSABLE...GIVEN CONVECTIVE VORT MAX AND NUMEROUS BOUNDARIES ASSOCIATED WITH THIS FEATURE. NO SIGNIFICANT UPSTREAM SHORTWAVE IS EVIDENT OVER THE CENTRAL PLAINS AT THIS TIME. 850 MB HIGH PRESSURE SETTLING INTO NORTH TX WILL PRECLUDE LOW LEVEL JET FEEDING HIGH THETA-E AIR INTO ANOTHER NORTHWEST FLOW MCS. BEST RAIN CHANCE SHOULD BE OVER THE CENTRAL CWA...AND PRIMARILY BEFORE 06Z. KDYX VAD WIND PROFILER INDICATES SHALLOW COOL LAYER 1000 FEET OR LESS DEEP...AND EXPECT THIS LAYER TO GRADUALLY ERODE. SLIGHT POPS THUS LOOK IN ORDER FOR ABI. WILL PRIMARILY FOLLOW A BLEND OF NGM MOS AND PERSISTENCE ON TEMPS. PRELIMINARIES... ABI 070/091 1- SJT 068/097 21 JCT 070/098 21 14
In the hours before
Special weather statement, Aug 22, 2:23 PM CDT, 3 hours 58 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-231100- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 223 PM CDT FRI AUG 22 1997 ...WIDELY SCATTERED NON SEVERE THUNDERSTORMS EXPECTED OVER WEST CENTRAL TEXAS PRIMARILY THIS EVENING... THUNDERSTORMS WILL CONTINUE TO FORM ALONG OUTFLOW BOUNDARIES LEFT FROM MORNING THUNDERSTORMS THAT DISSIPATED OVER THE BIG COUNTRY. THESE BOUNDARIES ARE EXPECTED TO MOVE AS FAR SOUTH AS THE EDWARDS PLATEAU BY THIS EVENING. DUE TO WEAK WINDS ALOFT...SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...DOWNBURST WINDS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED IN THE BIG COUNTRY...BEHIND THE MAIN OUTFLOW BOUNDARY. THUNDERSTORM CHANCES WILL DECREASE OVER WEST CENTRAL TEXAS AFTER MIDNIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE WESTERN PARTS OF NORTH TEXAS...NORTH CENTRAL TEXAS...AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS OKCSPSOKC... FTWSPSFTW...AND SATSPSSAT. 14
Special weather statement, Aug 22, 2:24 PM CDT, 3 hours 57 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-231100- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 223 PM CDT FRI AUG 22 1997 ...WIDELY SCATTERED NON SEVERE THUNDERSTORMS EXPECTED OVER WEST CENTRAL TEXAS PRIMARILY THIS EVENING... THUNDERSTORMS WILL CONTINUE TO FORM ALONG OUTFLOW BOUNDARIES LEFT FROM MORNING THUNDERSTORMS THAT DISSIPATED OVER THE BIG COUNTRY. THESE BOUNDARIES ARE EXPECTED TO MOVE AS FAR SOUTH AS THE EDWARDS PLATEAU BY THIS EVENING. DUE TO WEAK WINDS ALOFT...SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...DOWNBURST WINDS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED IN THE BIG COUNTRY...BEHIND THE MAIN OUTFLOW BOUNDARY. THUNDERSTORM CHANCES WILL DECREASE OVER WEST CENTRAL TEXAS AFTER MIDNIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE WESTERN PARTS OF NORTH TEXAS...NORTH CENTRAL TEXAS...AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS OKCSPSOKC... FTWSPSFTW...AND SATSPSSAT. 14
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:51 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| Aug 22, 6:51 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 49 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.